JOURNAL ARTICLE

Management of corticosteroid-dependent eosinophilic interstitial nephritis: A case report

Katsuyuki Tanabe, Natsumi Matsuoka-Uchiyama, Tomoyo Mifune, Chieko Kawakita, Hitoshi Sugiyama, Jun Wada
Medicine (Baltimore) 2021 December 17, 100 (50): e28252
34918693

INTRODUCTION: Drug-induced acute interstitial nephritis (DI-AIN) is an important cause of acute kidney injury. In renal biopsy specimens, tubulitis with eosinophilic infiltration is suggestive of DI-AIN. Although corticosteroid therapy and discontinuation of the offending drug can improve renal dysfunction in most cases of DI-AIN, some patients experience AIN recurrence, leading to corticosteroid dependency. Corticosteroid-dependent eosinophilic interstitial nephritis presents a difficult dilemma in diagnosis and information regarding optimum management is limited.

PATIENT CONCERNS: A 25-year-old man, who received treatment with carbamazepine, zonisamide, valproate, and lacosamide for temporal lobe epilepsy, showed an increase in serum creatinine level from 0.98 to 1.29 mg/dL over a period of 6 months. Although he exhibited no symptoms, his serum creatinine level continued to increase to 1.74 mg/dL.

DIAGNOSIS: Renal biopsy revealed tubulitis and interstitial inflammatory infiltrates with eosinophils. Immunological and ophthalmological examinations showed no abnormal findings, and thus, his renal dysfunction was presumed to be caused by DI-AIN. Although oral prednisolone (PSL) administration (40 mg/d) and discontinuation of zonisamide immediately improved his renal function, AIN recurred 10 months later. The increase in PSL dose along with discontinuation of valproate and lacosamide improved renal function. However, 10 months later, recurrent AIN with eosinophilic infiltration was confirmed by further biopsy. The patient was therefore diagnosed with corticosteroid-dependent eosinophilic interstitial nephritis.

INTERVENTIONS: To prevent life-threatening epilepsy, carbamazepine could not be discontinued; hence, he was treated with an increased dose of PSL (60 mg/d) and 1500 mg/d of mycophenolate mofetil (MMF).

OUTCOMES: MMF was well tolerated and PSL was successfully tapered to 5 mg/d; renal function stabilized over a 20-month period.

LESSONS: The presence of underdetermined autoimmune processes and difficulties in discontinuing the putative offending drug discontinuation are contributing factors to corticosteroid dependency in patients with eosinophilic interstitial nephritis. MMF may be beneficial in the management of corticosteroid-dependent eosinophilic interstitial nephritis by reducing the adverse effects related to high-dose and long-term corticosteroid use.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
34918693
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.